What is naloxone? Learn about the overdose reversal drug

alert icon Check your naloxone kit

Last updated: 11/11/2022

A small number of naloxone kits may have been given out that contain only one or no needles. Without a needle, you will not be able to use naloxone in an overdose situation. Very few kits will be missing a needle, but it's best to be on the safe side, so please check your naloxone kit.

Open your kit and check that you have at least two needles, circled in the photo below.

If you do not have two needles in your kit, please speak to your local service. You can find their contact info here.

Naloxone is an emergency medication that can reverse the effects of an overdose of opioids like heroin or methadone. 

This page will tell you everything you need to know about naloxone, how it could help you to save someone’s life, and how to get a free kit. 

naloxone kit (opioid overdose reversal drug) with syringe, needles and yellow packet

What is naloxone? 

Naloxone is a drug that can reverse the effects of opioids, such as heroin, methadone, opium, codeine, morphine, and buprenorphine. A naloxone dose can even save someone’s life if it's used quickly after they’ve overdosed on opioids and before emergency help arrives.  

The effects of naloxone don’t last very long, so it’s important to always call 999 and ask for emergency help when you use it. 

Medical professionals have been using naloxone in emergencies for many years. We want to make sure that anyone who needs it has it to hand and knows how to use it. 

Get a free naloxone kit and training

If you'd like a naloxone kit, visit or get in touch with your local service. A trained member of staff will give you a kit, and teach you how to prevent and manage opioid overdoses. Naloxone training can take as little as 10 minutes. 

Anyone can use naloxone in an emergency. You don’t need to be a doctor or medical professional. We give kits to anyone who could use it to save a life, for example, if you use opiate drugs or if someone you know does. 

Carrying naloxone and knowing how to use it could help you to save a life.  

If you use your kit, or if it is lost, damaged or out of date, we’ll be happy to give you a new one. 

Find your local service

How to use naloxone to save someone’s life

If someone has had an opioid overdose, naloxone will only reverse the effects for a while. After 20-40 minutes, the effects will wear off and the person will go back into overdose. 

Always dial 999 and ask for an ambulance straight away after giving someone naloxone. 

Naloxone kits come in two types. They have the same effects but you use them differently: 

  • Prenoxad, which comes as a pre-filled syringe. You inject this type of naloxone into a person’s leg, through their clothes if you need to. 

How to use Prenoxad - leaflet 

How to use Prenoxad - videos 

  • Nyxoid, which comes as a nasal spray. You spray this type of naloxone into a person’s nostril.  

How to use Nyxoid - leaflet 

How to use Nyxoid - video 

What to do if someone is having an overdose 

Keep calm and follow these steps: 

  • Make sure that you’re not in any danger first. Keeping yourself safe is important. 
  • Call 999 and ask for an ambulance. 
  • Check to see if there is anything obstructing their airways. 
  • Place the person in the recovery position. You can find out how to do this here
  • If you have Prenoxad, inject it into their thigh or upper arm muscle. 
  • If you have Nyxoid, place the spray in their nose and press the plunger. 
  • Wait with the person until the ambulance arrives, and give the used naloxone kit to the paramedics. 

When you use naloxone, you should see it start to work in 2-5 minutes. The effects will last for between 20-40 minutes, but after that, they will wear off and the person will begin overdosing again. It’s important that the person still gets medical help during this time. 

Naloxone is only effective for opioid overdoses, and won’t work with any other non-opioid drugs. You should never use it as a safety net to take extra risks.

If I didn’t do it, I knew he would die so I gave him two doses.
 

Read Owen's naloxone story

 

How to tell if someone has overdosed 

Keep an eye out for these signs that someone is having an overdose: 

  • Deep snoring/gurgling noises 
  • You can’t wake the person up, and they don’t respond if you shake their shoulders or call their name 
  • A blue tinge to the lips, nail beds or other extremities 
  • They have stopped breathing. 

Find out more about recognising an overdose 

You should always call 999 if you think someone is having an overdose. 

Don’t be scared that you’ll get in trouble. The ambulance will not bring the police with them except in very particular cases. 

You can find out more about naloxone at Naloxone – Naloxone Saves Lives.

Get help, advice and support